I've heard that some medications can aggravate the symptoms of GERD. Can you tell me more?
Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.
Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:
- Antibiotics, such as tetracycline
- Bisphosphonates taken orally, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel)
- Iron supplements
- Pain relievers, such as ibuprofen (Advil, Motrin IB, others) and aspirin
- Potassium supplements
Medications and dietary supplements that can increase acid reflux and worsen GERD include:
- Anticholinergics, such as oxybutynin (Ditropan XL), prescribed for overactive bladder and irritable bowel syndrome
- Tricyclic antidepressants (amitriptyline, doxepin, others)
- Calcium channel blockers and nitrates used for high blood pressure and heart disease
- Narcotics (opioids), such as codeine, and those containing hydrocodone and acetaminophen (Lortab, Norco, Vicodin)
- Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
- Theophylline (Elixophyllin, Theochron)
If you have GERD, ask your doctor if medications you take may affect your symptoms.
This article is from Mayo Clinic - https://www.mayoclinic.org/diseases-conditions/gerd/expert-answers/heartburn-gerd/faq-20058535